Alert archive / Kentucky / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 10, 2017, 4:15 AM EDT for 13 counties in Kentucky. It took effect at Apr 10, 2017, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2017, 4:15 AM EDT (08:15 UTC)
- In effect from
- Apr 10, 2017, 1:00 PM EDT
- Expired
- Apr 10, 2017, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3280 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS83 KJKL 100815 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 415 AM EDT Mon Apr 10 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE BLUEGRASS REGION THROUGH PORTIONS OF THE INTERSTATE 75 CORRIDOR IN EASTERN KENTUCKY THIS AFTERNOON AND EARLY EVENING... KYZ104-106-100915- /O.CAN.KJKL.FW.A.0001.170410T1800Z-170411T0000Z/ Elliott-Morgan- 415 AM EDT Mon Apr 10 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 104 AND 106... Although critical fire weather conditions will not be widespread, low relative humidity values and gusty winds will still produce elevated fire weather conditions this afternoon and early evening. $$ KYZ044-050>052-058>060-110000- /O.UPG.KJKL.FW.A.0001.170410T1800Z-170411T0000Z/ /O.NEW.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- 415 AM EDT Mon Apr 10 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 044, 050, 051, 052, 058, 059, AND 060... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 104 Elliott, and Fire weather zone 106 Morgan. * Sustained south to southwest winds will increase to 10-20 mph this afternoon through early evening. Gusts of up to 25 to 30 mph will be possible. * Relative humidity values will fall to 15-25 percent in most locations. * Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KYZ068-069-110000- /O.NEW.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/ Rockcastle-Jackson- 415 AM EDT Mon Apr 10 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 068 AND 069... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. * AFFECTED AREA...Fire weather zone 068 Rockcastle and Fire weather zone 069 Jackson. * Sustained south to southwest winds will increase to 10-20 mph this afternoon through early evening. Gusts of up to 25 to 30 mph will be possible. * Relative humidity values will fall to 15-25 percent in most locations. * Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
256 WWUS83 KJKL 101552 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 1152 AM EDT Mon Apr 10 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE BLUEGRASS AND GATEWAY REGION SOUTHWARD THROUGH PORTIONS OF THE INTERSTATE 75 CORRIDOR IN EASTERN KENTUCKY THIS AFTERNOON AND EARLY EVENING... KYZ104-106-108-111-110000- /O.EXA.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/ Elliott-Morgan-Wolfe-Lee- 1152 AM EDT Mon Apr 10 2017 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 044, 050, 051, 052, 058, 059, AND 060... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. * AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 104 Elliott, and Fire weather zone 106 Morgan. * Sustained south to southwest winds of 10 to 20 mph this afternoon through early evening with gusts of up to 30 mph. * Relative humidity values will fall to 15-25 percent in most locations. * Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KYZ044-050>052-058>060-068-069-110000- /O.CON.KJKL.FW.W.0001.170410T1700Z-170411T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson- 1152 AM EDT Mon Apr 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 044, 050, 051, 052, 058, 059, AND 060... * AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 104 Elliott, and Fire weather zone 106 Morgan. * Sustained south to southwest winds of 10 to 20 mph this afternoon through early evening with gusts of up to 30 mph. * Relative humidity values will fall to 15-25 percent in most locations. * Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GUSEMAN/ABE
309 WWUS83 KJKL 102357 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 757 PM EDT Mon Apr 10 2017 KYZ044-050>052-058>060-068-069-104-106-108-111-110100- /O.EXP.KJKL.FW.W.0001.000000T0000Z-170411T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Wolfe-Lee- 757 PM EDT Mon Apr 10 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 044, 050, 051, 052, 058, 059, AND 060... Despite many locations remaining near or below 25 percent relative humidity early this evening, the winds are below red flag criteria at this time. Therefore, the Red Flag Warning will be allowed to expire. $$ DJ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 3:23 AM EDT, 52 minutes earlier.
Area forecast discussion, Apr 10, 3:23 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 323 AM EDT Mon Apr 10 2017 .UPDATE... Issued at 1144 PM EDT SUN APR 9 2017 The relative humidity values have recovered in many locations particularly the valleys, but a few spots remain near or below 20 percent. The least likely spots to recover much tonight will be the higher terrain. IR SAT does show a decent area of cirrus moving into the region and therefore added more cloud cover to the forecast grids than we previously had. Also updated with latest obs and trends. Otherwise forecast grids are on track this late evening hour. UPDATE Issued at 737 PM EDT SUN APR 9 2017 A few high clouds continue to stream across the region this evening with high pressure off the the east. The grids are in decent shape, but did adjust the grids to deal with slow recovery in RH values. While winds will calm the thermal ridges will have a tough time recovering RH as much as the valleys could overnight. Updated grids sent. && .SHORT TERM...(This evening through Monday night) Issued at 340 PM EDT SUN APR 9 2017 High pressure continues to retreat to our southwest with return flow on the back side continuing to strengthen across the Ohio river valley. However, moisture recovery has been very poor with dewpoints this afternoon still in the 20s to lower 30s (much lower than any model had forecast). Thus, the elevated fire danger will continue through the early evening hours with the stronger south winds and the low relative humidity. The dry air will lead to some decent ridge valley splits in our sheltered eastern counties tonight. We may be able to squeeze out a few upper 30s tonight in these locations while staying in the low 50s on the ridges. Tomorrow, southerly flow continues to strengthen with MAV/MET guidance out of Lexington showing some good wind potential up across our Bluegrass counties. At the same time, one has to doubt how well moisture will recover up there given the poor model performance today. Thus, going to continue to undercut all guidance on dewpoints tomorrow. This will put RH levels down near or under 25 percent yet again. While they will be slightly higher tomorrow, temperatures will also be warmer. Thus, still looks like a good chance we could reach critical fire weather thresholds. For this reason, and after coordination with the Forest Service, we have opted for a fire weather watch for most of the bluegrass region, extending back to the east to Elliott and Morgan counties. Morgan has some higher ridges susceptible to the stronger winds. The winds should be much weaker to the south and east. However, RH's will also be lower in those areas, and thus, an elevated fire danger will continue for all areas through Monday evening. By tomorrow night, A frontal boundary will approach from the northwest with increase in clouds expected through the night. Any rain will hold off until at least after daybreak Tuesday. Lows will be milder, but should still see a ridge valley split in the sheltered far eastern valleys. .LONG TERM...(Tuesday night through Sunday) Issued at 323 AM EDT MON APR 10 2017 Based on the latest model data, the most active part of the extended will likely be Tuesday night, as a cold front pushes across the region. Based on that, and the latest MOS guidance, showers are likely Tuesday night across eastern Kentucky, with a few thunderstorms possible as well through 4Z Wednesday. The rain should then steadily taper off through the rest of Tuesday night, and be out of the area by early Wednesday afternoon. A ridge of high pressure will then settle over the region late Wednesday, bringing a period of dry weather to eastern Kentucky through early Thursday afternoon. After that, it appears that a series of weak weather systems will pass across the Ohio and Tennessee valley regions, bringing periodic chances of rain to the area through Sunday night. A few thunderstorms will be possible each of those days as well, mainly during the afternoon and early evening hours. Temperatures during the period are going to be quite warm, with daily highs expected to max out at well above normal values in the 70s. Nightly lows should be in the 50s, except Wednesday night, as slightly cooler coming behind a departed cold front should allow readings to fall into the mid to upper 40s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 153 AM EDT MON APR 10 2017 VFR conditions will prevail through tonight into Tuesday morning. While ceilings will lower later tonight ahead of an approaching frontal boundary and associated precipitation, any sub-VFR ceilings look to hold off until after 12Z Tuesday. The greater issue today will be increasing southwesterly winds. Low level wind shear concerns around FL015 through early this morning will subside as surface winds increase to 10-15 knots with gusts up to 25 knots at SME/LOZ/SYM. Sustained southwest winds should remain closer to 10 knots with gusts of 15-20 knots at JKL/SJS. These will diminish to near or below 10 knots this evening as southwesterly low level wind shear of near 35 knots becomes a threat once again near FL020 through the night. && .JKL WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 2 PM EDT this afternoon through this evening for KYZ044-050>052-058>060-104-106. && UPDATE...DJ SHORT TERM...KAS LONG TERM...AR AVIATION...GUSEMAN
Hazardous weather outlook, Apr 9, 10:48 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1048 PM EDT Sun Apr 9 2017 KYZ044-050>052-058>060-104-106-110600- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty 1048 PM EDT Sun Apr 9 2017 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous and critical fire weather conditions are possible Monday afternoon through early evening due to low relative humidity and strong southwest winds. Thunderstorms are possible for the entire area Tuesday afternoon and evening, and near the I-64 corridor Thursday afternoon and evening. Thunderstorms are possible at times for the entire area from Friday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ068-069-079-080-083>088-107>120-110600- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1048 PM EDT Sun Apr 9 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An elevated threat of wildfires will exist again Monday afternoon and early evening with low relative humidity and increasing southwest winds. Thunderstorms are possible Tuesday afternoon and evening. Thunderstorms are possible at times from Friday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/DJ
Nearby
Red Flag Warnings in Kentucky, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.